North Carolina, 2025

Tornado and Hail in North Carolina, May 4, 2025

May 4, 2025 · NWS RAH · 2 events in 2 counties and zones

An eastward moving cold front led to a line of showers and embedded storms tracking east in the early morning hours of the 4th of May. An isolated storm became tornadic in Johnston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An eastward moving cold front led to a line of showers and embedded storms tracking east in the early morning hours of the 4th of May. An isolated storm became tornadic in Johnston County. Additional isolated storms developed along the stalled front during the evening hours, producing some quarter inch hail in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 3:02 AM EST, 57 minutes earlier.

Area forecast discussion, May 4, 3:02 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
402 AM EDT Sun May 4 2025

.SYNOPSIS...
A large upper level low will remain over the Ohio Valley and
central Appalachians today into Monday morning. A surface cold
front will push east through our region this morning. The upper low
will finally accelerate east-northeast by Tuesday, crossing the
Northeast states through Wednesday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 145 AM Sunday...

Showers and a few thunderstorms this morning, tapering to isolated
to scattered activity this afternoon.

Bands of showers and a few thunderstorms will continue to move
across our region as the cold front moves through the area this
morning. The latest CAMS indicate the current main line of
convection will shift through the Piedmont and into the Coastal
Plain through daybreak. Additional showers behind the front will
continue, especially in the NW Piedmont closer to the upper low.
Once the front moves into the Coastal Plain this morning, it will
slow down. This will create the best chance of showers/storms this
afternoon in the east. Isolated showers are possible in the west.
Due to the cooling aloft, some small hail is possible in the stronger
cells. Highs should range in the mid 70s to lower 80s today. Skies
will become mostly clear tonight with lows in the 50s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 315 AM Sunday...

The influence of the mid/upper low to our NW will still be in
place. However, with the main surface front to our east there
will be limited moisture to work with. The best chance of
showers/isolated storms will be in the E and NE, mainly
east of I-95 during the afternoon and early evening. Highs will be
near normal for this time of year, mainly in the mid 70s to lower
80s. Skies will become mainly clear Monday night with lows
in the 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 400 AM Sunday...

The closed mid/upper low will move east from OH into PA/NJ on
Tuesday and Tuesday night. This will push the associated cold front
well to our east and off the coast. However, with no cold air source
to speak of, temperatures will still be near to slightly above
average with highs in the mid-70s to lower-80s under mostly sunny
skies. The only noticeable difference will be a drop in dew points
which will mix out into the mid-40s to mid-50s according to the
latest statistical guidance. Meanwhile a weak surface high over the
TN Valley will drift slowly east to become centered over the
southern Appalachians by early Wednesday. This should result in
decent radiational cooling conditions on Tuesday night, and leaned
toward cooler statistical guidance for forecast lows, which are
mostly lower-to-mid-50s.

Uncertainty increases for the rest of the period. The mid/upper low
will move off the New England coast on Wednesday and get replaced by
a polar low that dives SE from Canada, drifting east across the
northern Mid-Atlantic and New England on Friday and Saturday.
Meanwhile the mid/upper low will weaken over the Southern Plains on
Wednesday and Thursday, before drifting SE and reaching the central
Gulf Coast on Saturday. The front to our south and east looks fairly
diffuse with only weak flow aloft on Wednesday/Wednesday night.
Given this plus the mid/upper low still well to our west at this
point and ensembles trending drier, went a bit below NBM to only a
slight to low chance of showers on Wednesday/Wednesday night,
highest south and west. POPs increase to the 40-50% range on
Thursday as the aforementioned polar low drops a stronger cold front
south through central NC on Thursday night. Models depict some
marginal instability developing ahead of the front, so have a slight
chance of thunder in the forecast on Thursday. Forecast highs
Wednesday and Thursday are mid-70s to lower-80s, with lows in the
mid-50s to lower-60s.

Drier weather may return on Friday and Saturday as the deterministic
00z GFS and ECMWF sink the front to our south, and keep the
mid/upper low suppressed well to our SW over LA and MS. However,
there is still plenty of uncertainty on the low's placement as the
12z ECMWF had it closer to us and thus was wetter. Given a minority
of ensemble members still depict some precipitation both days,
continue chance POPs on Friday and Saturday, highest in the south
(just showers as we should be more stable). Forecast highs are lower-
to-mid-70s with forecast lows upper-40s to mid-50s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 145 AM Sunday...

Bands of showers/scattered storms will continue as a cold front
moves through this morning. The showers/storms will shift into
eastern areas this afternoon. There will be low stratus in most
areas this morning, in the IFR range. Most areas will become MVFR to
VFR outside of showers this afternoon (east).

VFR conditions are expected tonight.

Generally VFR conditions are expected, with the exception that a
a few showers and isolated storms are possible near RWI Mon
afternoon, but otherwise dry/VFR weather is expected through Tue
night. Scattered shower chances then may return mid or late week.

&&

.CLIMATE...

Record High Minimum Temperatures:

May 4:
KGSO: 65/2022
KRDU: 68/1938
KFAY: 68/1942

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Danco
AVIATION...Badgett
CLIMATE...RAH
Hazardous weather outlook, May 3, 5:33 AM EST, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
633 AM EDT Sat May 3 2025

NCZ021>023-038-039-073-074-083-041200-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
633 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Initially scattered thunderstorms this afternoon may organize into
one or more bands through this evening. While strong to damaging
wind gusts will be the primary threat, any discrete storms will also
pose a risk of large hail. Heavy rain will also result, with a risk
of flash flooding mainly in urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widely scattered thunderstorms will be capable of producing mostly
small hail on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-041200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
633 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A band of thunderstorms capable of strong to locally damaging wind
gusts will overspread the forecast area late this evening through
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will pose a risk of large hail and strong to
locally damaging wind gusts on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, then probably on Sunday.

In the hours before

Special weather statement, May 3, 11:28 PM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1228 AM EDT Sun May 4 2025

NCZ022-038>040-073>076-083>085-040530-
Guilford NC-Scotland NC-Stanly NC-Anson NC-Richmond NC-Lee NC-
Chatham NC-Randolph NC-Davidson NC-Montgomery NC-Moore NC-
1228 AM EDT Sun May 4 2025

...STRONG THUNDERSTORMS WILL IMPACT MOORE...SOUTHEASTERN DAVIDSON...
ANSON...MONTGOMERY...RICHMOND...RANDOLPH...STANLY...SOUTHWESTERN
GUILFORD...SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES THROUGH
130 AM EDT...

At 1228 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Plyler to near Ansonville. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greensboro, High Point, Sanford, Asheboro, Albemarle, Southern Pines,
Rockingham, Wadesboro, Randleman, and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8032
      3611 7983 3537 7912 3481 7972 3481 8032
      3519 8028 3516 8044 3519 8051
TIME...MOT...LOC 0428Z 220DEG 28KT 3543 8024 3515 8010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 4, 12:33 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
133 AM EDT Sun May 4 2025

NCZ022>024-039-040-074>076-084-040630-
Guilford NC-Richmond NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-
Orange NC-Montgomery NC-Moore NC-
133 AM EDT Sun May 4 2025

...STRONG THUNDERSTORMS WILL IMPACT ALAMANCE...MOORE...WESTERN
ORANGE...EASTERN MONTGOMERY...NORTHEASTERN RICHMOND...EASTERN
RANDOLPH...EASTERN GUILFORD...WESTERN LEE AND CHATHAM COUNTIES
THROUGH 230 AM EDT...

At 132 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Camp Springs to 10 miles
northeast of Biscoe to 14 miles south of Troy. Movement was northeast
at 40 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Burlington, Sanford, Asheboro, Graham, Southern Pines,
Hillsborough, Pittsboro, Carthage, and Siler City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7914 3581 7906 3509 7941 3510 7989
      3625 7971
TIME...MOT...LOC 0532Z 218DEG 35KT 3623 7961 3545 7962 3516 7982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JD
Special weather statement, May 4, 12:41 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 AM EDT Sun May 4 2025

NCZ022-038-039-040630-
Guilford NC-Randolph NC-Davidson NC-
141 AM EDT Sun May 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND WESTERN GUILFORD COUNTIES THROUGH 230 AM
EDT...

At 140 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linwood to 7 miles southeast of Rockwell.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Lexington, Randleman, Thomasville, Linwood,
Archdale, Trinity, Pleasant Garden, and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 7981 3585 7971 3552 8018 3555 8021
      3558 8021 3563 8026 3564 8029 3567 8031
      3568 8033 3570 8032 3572 8033 3572 8039
      3573 8039
TIME...MOT...LOC 0540Z 224DEG 46KT 3575 8039 3548 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JD

The radar

The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Johnston

When
May 4, 3:59 AM EST to 4:00 AM EST
Where
Johnston County, 3.27 mi NW of Blackman Xrds
Rating
EF0
Path length
0.14 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.407, -78.465

A brief but strong EF-0 tornado occurred during the early morning hours of Sunday May 4, 2025 as a line of storms moved through central North Carolina. A car port was picked up and displaced approximately 100 yards downstream, while a portion of a roof was torn off an outbuilding and displaced 100 yards to the northwest. Several weakened trees on the property were snapped and one was uprooted. The tornado was on the ground for less than a minute before lifting.

Hail, Cumberland

When
May 4, 6:25 PM EST
Where
Cumberland County, 3.99 mi SE of Cedar Creek
Measured
1 in hail
Reported by
911 Call Center
Coordinates
34.909, -78.701

Quarter size hail reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyThe tornado archive for North Carolina, 2025Warnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254596, 1254602.